A case report of a child with sepsis induced multiorgan failure and massive complement consumption treated with a short course of Eculizumab

A case of crosstalk between coagulation and complement?

Slobodan Galic, Dorottya Csuka, Z. Prohászka, Daniel Turudic, Petra Dzepina, Danko Milosevic

Research output: Contribution to journalArticle

Abstract

RATIONALE: This article describes a child with a life-threatening multiorgan failure with disseminated intravascular coagulation (DIC) and massive complement consumption. To our knowledge this therapeutic approach was for the first time effectively applied in a pediatric patient. PATIENT CONCERNS: A 14-month-old boy was presented with a severe, rapidly progressing, life-threatening disease because of sudden onset of fever, hemathemesis, hematuria, and bloody diarrhoea alongside fast spreading hematomas and general corporeal edema. DIAGNOSIS: The most plausible diagnosis in our patient is Clostridium difficile sepsis-induced thrombotic microangiopathy alongside with DIC and consumption coagulopathy. The diagnosis was confirmed by positive C difficile bacteria strain in coproculture, clinical, and laboratory tests affirming DIC and global complement activation and consumption. INTERVENTIONS: The patient was treated with antibiotics (Metronidazole, Vancomycin), plasmapheresis, dialysis, methylprednisolone, mycophenolate mofetil, and Eculizumab. OUTCOMES: The child is in fair overall condition in a 2 year follow-up with no complications save chronic renal failure. LESSONS: In rare cases of sepsis with massive complement consumption, a case-sensitive Eculizumab therapy may be at least considered after the resolution of life-threatening multiorgan failure. The application of this drug can be performed only after sepsis induced disease is put under control. A fast withdrawal of Eculizumab after control of massive complement consumption is recommended to prevent triggering of second sepsis reactivation.

Original languageEnglish
Pages (from-to)e14105
JournalMedicine
Volume98
Issue number4
DOIs
Publication statusPublished - Jan 1 2019

Fingerprint

Disseminated Intravascular Coagulation
Sepsis
Thrombotic Microangiopathies
Mycophenolic Acid
Plasmapheresis
Clostridium difficile
Complement Activation
Metronidazole
Methylprednisolone
Hematuria
Vancomycin
Hematoma
Chronic Kidney Failure
Dialysis
Diarrhea
Edema
Fever
Pediatrics
Anti-Bacterial Agents
Bacteria

ASJC Scopus subject areas

  • Medicine(all)

Cite this

A case report of a child with sepsis induced multiorgan failure and massive complement consumption treated with a short course of Eculizumab : A case of crosstalk between coagulation and complement? / Galic, Slobodan; Csuka, Dorottya; Prohászka, Z.; Turudic, Daniel; Dzepina, Petra; Milosevic, Danko.

In: Medicine, Vol. 98, No. 4, 01.01.2019, p. e14105.

Research output: Contribution to journalArticle

@article{929bab33ad0c46e3a27a0c199e9f9144,
title = "A case report of a child with sepsis induced multiorgan failure and massive complement consumption treated with a short course of Eculizumab: A case of crosstalk between coagulation and complement?",
abstract = "RATIONALE: This article describes a child with a life-threatening multiorgan failure with disseminated intravascular coagulation (DIC) and massive complement consumption. To our knowledge this therapeutic approach was for the first time effectively applied in a pediatric patient. PATIENT CONCERNS: A 14-month-old boy was presented with a severe, rapidly progressing, life-threatening disease because of sudden onset of fever, hemathemesis, hematuria, and bloody diarrhoea alongside fast spreading hematomas and general corporeal edema. DIAGNOSIS: The most plausible diagnosis in our patient is Clostridium difficile sepsis-induced thrombotic microangiopathy alongside with DIC and consumption coagulopathy. The diagnosis was confirmed by positive C difficile bacteria strain in coproculture, clinical, and laboratory tests affirming DIC and global complement activation and consumption. INTERVENTIONS: The patient was treated with antibiotics (Metronidazole, Vancomycin), plasmapheresis, dialysis, methylprednisolone, mycophenolate mofetil, and Eculizumab. OUTCOMES: The child is in fair overall condition in a 2 year follow-up with no complications save chronic renal failure. LESSONS: In rare cases of sepsis with massive complement consumption, a case-sensitive Eculizumab therapy may be at least considered after the resolution of life-threatening multiorgan failure. The application of this drug can be performed only after sepsis induced disease is put under control. A fast withdrawal of Eculizumab after control of massive complement consumption is recommended to prevent triggering of second sepsis reactivation.",
author = "Slobodan Galic and Dorottya Csuka and Z. Proh{\'a}szka and Daniel Turudic and Petra Dzepina and Danko Milosevic",
year = "2019",
month = "1",
day = "1",
doi = "10.1097/MD.0000000000014105",
language = "English",
volume = "98",
pages = "e14105",
journal = "Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries",
issn = "0025-7974",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - A case report of a child with sepsis induced multiorgan failure and massive complement consumption treated with a short course of Eculizumab

T2 - A case of crosstalk between coagulation and complement?

AU - Galic, Slobodan

AU - Csuka, Dorottya

AU - Prohászka, Z.

AU - Turudic, Daniel

AU - Dzepina, Petra

AU - Milosevic, Danko

PY - 2019/1/1

Y1 - 2019/1/1

N2 - RATIONALE: This article describes a child with a life-threatening multiorgan failure with disseminated intravascular coagulation (DIC) and massive complement consumption. To our knowledge this therapeutic approach was for the first time effectively applied in a pediatric patient. PATIENT CONCERNS: A 14-month-old boy was presented with a severe, rapidly progressing, life-threatening disease because of sudden onset of fever, hemathemesis, hematuria, and bloody diarrhoea alongside fast spreading hematomas and general corporeal edema. DIAGNOSIS: The most plausible diagnosis in our patient is Clostridium difficile sepsis-induced thrombotic microangiopathy alongside with DIC and consumption coagulopathy. The diagnosis was confirmed by positive C difficile bacteria strain in coproculture, clinical, and laboratory tests affirming DIC and global complement activation and consumption. INTERVENTIONS: The patient was treated with antibiotics (Metronidazole, Vancomycin), plasmapheresis, dialysis, methylprednisolone, mycophenolate mofetil, and Eculizumab. OUTCOMES: The child is in fair overall condition in a 2 year follow-up with no complications save chronic renal failure. LESSONS: In rare cases of sepsis with massive complement consumption, a case-sensitive Eculizumab therapy may be at least considered after the resolution of life-threatening multiorgan failure. The application of this drug can be performed only after sepsis induced disease is put under control. A fast withdrawal of Eculizumab after control of massive complement consumption is recommended to prevent triggering of second sepsis reactivation.

AB - RATIONALE: This article describes a child with a life-threatening multiorgan failure with disseminated intravascular coagulation (DIC) and massive complement consumption. To our knowledge this therapeutic approach was for the first time effectively applied in a pediatric patient. PATIENT CONCERNS: A 14-month-old boy was presented with a severe, rapidly progressing, life-threatening disease because of sudden onset of fever, hemathemesis, hematuria, and bloody diarrhoea alongside fast spreading hematomas and general corporeal edema. DIAGNOSIS: The most plausible diagnosis in our patient is Clostridium difficile sepsis-induced thrombotic microangiopathy alongside with DIC and consumption coagulopathy. The diagnosis was confirmed by positive C difficile bacteria strain in coproculture, clinical, and laboratory tests affirming DIC and global complement activation and consumption. INTERVENTIONS: The patient was treated with antibiotics (Metronidazole, Vancomycin), plasmapheresis, dialysis, methylprednisolone, mycophenolate mofetil, and Eculizumab. OUTCOMES: The child is in fair overall condition in a 2 year follow-up with no complications save chronic renal failure. LESSONS: In rare cases of sepsis with massive complement consumption, a case-sensitive Eculizumab therapy may be at least considered after the resolution of life-threatening multiorgan failure. The application of this drug can be performed only after sepsis induced disease is put under control. A fast withdrawal of Eculizumab after control of massive complement consumption is recommended to prevent triggering of second sepsis reactivation.

UR - http://www.scopus.com/inward/record.url?scp=85060527116&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85060527116&partnerID=8YFLogxK

U2 - 10.1097/MD.0000000000014105

DO - 10.1097/MD.0000000000014105

M3 - Article

VL - 98

SP - e14105

JO - Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries

JF - Medicine; analytical reviews of general medicine, neurology, psychiatry, dermatology, and pediatries

SN - 0025-7974

IS - 4

ER -